Alert archive / California / Wind Advisories in 2023

Wind Advisory 29, NWS Eureka, CA

December 18, 2023Del Norte County, California

NWS Eureka, CA issued this wind advisory at Dec 18, 2023, 7:57 AM PST for Del Norte County, California. It took effect at Dec 18, 2023, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2023, 7:57 AM PST (15:57 UTC)
In effect from
Dec 18, 2023, 1:00 PM PST
Expired
Dec 19, 2023, 4:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS76 KEKA 181557
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
757 AM PST Mon Dec 18 2023

CAZ101-190000-
/O.CAN.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
/O.NEW.KEKA.WI.Y.0029.231218T2100Z-231219T1200Z/
Coastal Del Norte-
757 AM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST
TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 1 PM this afternoon to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ102>106-108>111-190000-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
757 AM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Southern Trinity, Mendocino Coast, 
  Northwestern Mendocino Interior and Northeastern Mendocino 
  Interior Counties.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
319 
WWUS76 KEKA 181630
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
830 AM PST Mon Dec 18 2023

CAZ102>106-108>111-190030-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
830 AM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Southern Trinity, Mendocino Coast, 
  Northwestern Mendocino Interior and Northeastern Mendocino 
  Interior Counties.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ101-190030-
/O.CON.KEKA.WI.Y.0029.231218T2100Z-231219T1200Z/
Coastal Del Norte-
830 AM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 1 PM this afternoon to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
155 
WWUS76 KEKA 190033
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
433 PM PST Mon Dec 18 2023

CAZ101-190845-
/O.CON.KEKA.WI.Y.0029.000000T0000Z-231219T1200Z/
Coastal Del Norte-
433 PM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ102>106-108>111-190845-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
433 PM PST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Southern Trinity, Mendocino Coast, 
  Northwestern Mendocino Interior and Northeastern Mendocino 
  Interior Counties.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
561 
WWUS76 KEKA 190830
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1230 AM PST Tue Dec 19 2023

CAZ101-191200-
/O.CON.KEKA.WI.Y.0029.000000T0000Z-231219T1200Z/
Coastal Del Norte-
Including Ft Dick, Smith River, Klamath, and Crescent City
1230 AM PST Tue Dec 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS 
MORNING...

* WHAT...South winds 20 to 25 mph with gusts up to 35 mph.

* WHERE...Del Norte Coast.

* WHEN...Until 4 AM PST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may occur.

$$

CAZ102-104-191200-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Del Norte Interior-Southwestern Humboldt-
Including Ettersburg, Honeydew, Whitethorn, Shelter Cove,
Gasquet, Petrolia, and Briceland
1230 AM PST Tue Dec 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS 
MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Del Norte Interior and Southwestern Humboldt.

* WHEN...Until 4 AM PST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ103-105-106-108>110-191200-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Northern Humboldt Coast-Northern Humboldt Interior-Southern
Humboldt Interior-Southern Trinity-Mendocino Coast-Northwestern
Mendocino Interior-
Including Fernbridge, Arcata Arpt, Hayfork, Zenia, Forest Glen,
Bull Creek, Hyampom, Hoopa, Peanut, Rockport, Fortuna,
Pepperwood, Arcata, Garberville, Weitchpec, Benbow, Bridgeville,
Willow Creek, Dinsmore, Orleans, Samoa, Laytonville, Fort Bragg,
Ruth, Willits, McKinleyville, Point Arena, Alderpoint, Legget,
Potter Valley, Shively, Fieldbrook, and Eureka
1230 AM PST Tue Dec 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS 
MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Humboldt Interior, Northern Humboldt Coast, Southern 
  Trinity, Mendocino Coast, and Northwestern Mendocino Interior.

* WHEN...Until 4 AM PST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ111-191200-
/O.CON.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Northeastern Mendocino Interior-
Including Covelo
1230 AM PST Tue Dec 19 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS 
MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Mendocino Interior.

* WHEN...Until 4 AM PST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For detailed hazard area visit wrh.noaa.gov/map/?haz=true&wfo=eka

JJW
617 
WWUS76 KEKA 191145
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
345 AM PST Tue Dec 19 2023

CAZ101-191245-
/O.EXP.KEKA.WI.Y.0029.000000T0000Z-231219T1200Z/
Coastal Del Norte-
Including Ft Dick, Smith River, Klamath, and Crescent City
345 AM PST Tue Dec 19 2023

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

$$

CAZ102>106-108>111-191245-
/O.EXP.KEKA.WI.Y.0028.000000T0000Z-231219T1200Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-Southern
Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
Including Honeydew, Fernbridge, Arcata Arpt, Hayfork, Zenia,
Forest Glen, Whitethorn, Bull Creek, Shelter Cove, Hyampom,
Hoopa, Peanut, Rockport, Fortuna, Pepperwood, Arcata,
Garberville, Briceland, Weitchpec, Benbow, Gasquet, Bridgeville,
Willow Creek, Ettersburg, Dinsmore, Orleans, Samoa, Laytonville,
Fort Bragg, Ruth, Willits, McKinleyville, Point Arena,
Alderpoint, Covelo, Legget, Potter Valley, Shively, Fieldbrook,
Petrolia, and Eureka
345 AM PST Tue Dec 19 2023

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

$$

For detailed hazard area visit wrh.noaa.gov/map/?haz=true&wfo=eka

JJW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 4:43 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 18, 4:43 AM PST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Mon Dec 18 2023

.SYNOPSIS...Showers and thunderstorms will increase in coverage
today. Widespread moderate to isolated heavy rainfall will
develop, along with increasing southerly winds. Additional
rainfall is forecast Tuesday into Wednesday.

&&

.DISCUSSION...Upper diffluence ahead of an approaching NE Pacific
cyclone will continue broad ascent and resulting shower activity
over the forecast area. Isolated thunderstorms and heavy showers are
developing within the northern propagating higher PVA areas. This
activity will increase as the 992 mb low makes its approach toward
the Far North Coast. Precipitable water (PWAT) values per HREF and
RAP mesoanalysis are 1.20 inches along coastal Mendocino County, and
1.1 to 1 inch up the Far North Coast into Del Norte County. Southern
Humboldt, and especially through Mendocino County will see the
highest instability and thunderstorm probably this morning into the
afternoon. Longer lived lines of heavy showers or thunderstorms
are probable in this region as the weakening cyclone nears.
Minor flooding and rockslides will be possible with this
convective activity, especially given the higher PWAT values and
rainfall rates estimated at up to 3/4 an inch per hour. Localized
flash flooding cannot be ruled out with training storm cells.

Southerly winds are on the increase, and Wind Advisories are out
through early Tuesday morning for gusts up to 55 mph. Wind activity
will quickly increase as the cyclone brushes the region this
afternoon, and will remain strong tonight. The convective
instability will also allow for stronger gusts to be mixed down
with some of the heavier showers and thunderstorms.

A second Pacific cyclone will then develop and dive SE toward the CA
coast Tuesday. Additional rainfall will develop as the cyclone
potentially brushes the coast before temporarily stalling out.
Rainfall, focused mainly from Southern Humboldt and southward,
can be expected Tuesday into Wednesday. Rainfall rates currently
look light and up to moderate (40 percent for more than an inch in
6 hours), but higher amounts will be possible if the low nudges
only slightly farther east before continuing southward. The
pattern looks to remain active with more rain with the passing of
a cold front late in the week.

&&

.AVIATION...An approaching low has brought showers across the region,
which will continue through today. MVFR conditions with low ceilings
and some visibility reductions are expected to continue throughout
the day, as well. A heavier shower could produce IFR conditions
temporarily, as well as stronger wind gusts and isolated thunder.
Heavier rain continues into this morning along with gusty winds
across the region, which is expected to reduce conditions further.

&&

.MARINE...A strong closed low off the coast will continue to bring
showers and gusty winds in the waters, with isolated thunderstorms
and gale force gusts possible. As the low approaches this morning,
more widespread gale force gusts are anticipated, starting in the
southern outers, then spreading north and east to affect all waters.
Steep seas with these gales are anticipated, with wave heights of
around 12 to potentially 15 feet at 9 to 10 seconds expected. Winds
will peak this afternoon, with gusts to 45 kts possible. Gale force
gusts will subside by early tomorrow morning, but southerlies will
stay elevated through midweek. Seas will diminish slightly after
gales subside, but remain elevated through midweek.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 4 AM PST Tuesday for CAZ101>106-108>111.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ450-455.

     Gale Warning from 3 PM this afternoon to 1 AM PST Tuesday
     for PZZ450-455.

     Gale Warning until 1 AM PST Tuesday for PZZ470.

     Gale Warning until 10 PM PST this evening for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:00 AM PSTSpecial Weather StatementEKADel Norte30 min
Dec 18, 6:47 AM PSTAreal Flood AdvisoryEKALake, Mendocino3 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.